MAUDE Adverse Event Report: STIMWAVE TECHNOLOGIES INC. FREEDOM SPINAL CORD STIMULATOR (SCS) SYSTEM

STIMWAVE TECHNOLOGIES INC. FREEDOM SPINAL CORD STIMULATOR (SCS) SYSTEM
Model Number FR8A-RCV-A0,FR8A-SPR-B0
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Skin Erosion (2075)
Date of Event 11/07/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Stimwave quality has investigated the details surrounding a complaint resulting from an infection reported to stimwave on november 26, 2018, by stimwave clinical specialist.Following a successful trial with the freedom spinal cord stimulator (scs) system, the patient had a permanent procedure performed on (b)(6) 2018, in which a freedom-8a receiver stimulator (fr8a-rcv-a0), freedom-8a spare lead (fr8a-spr-b0), and sandshark injectable anchor (sia) system (shrk-all-1k) were implanted in the epidural space at the t8 to t9 level to treat the patient's low back and leg pain.There were no complications during the procedure.The patient experienced pain relief after the procedure and was sent home on antibiotics.The clinical specialist followed up with patient on (b)(6) 2018, and the patient reported good pain relief with the device.On (b)(6) 2018, the implanting clinician contacted the clinical representative to report that the proximal end of one of the receiver stimulator was protruding through the patient's skin at the incision site.The patient reported that he continued to receive good pain relief with the device, and a follow-up appointment scheduled to revise the stimulator.On (b)(6) 2018, the implanting clinician revised the stimulator by trimming the exposed portion of the stimulator and secured the proximal end deeper into the fascia.The revised incision was closed with sutures.The implanting clinician did not identify any infection.The patient reported good pain relief with the device and reported no other complications or issues.Immediately following notification, stimwave quality and management reviewed the implanting clinician's procedure compared to the receiver instructions for use with the clinical specialist.The clinical specialist confirmed that the procedure was performed in accordance with the product instructions for use.No complications arose during the implant procedure.The procedure for fixating the receiver in the receiver instruction for use states that the device is to be anchored beneath the subcutaneous layer as deep as possible to prevent erosion through fat and skin layers (05-00629-2, page 23, k170141).It is likely that the implanting clinician technique for this step of the ifu did not secure the stimulator deep enough, which lead to the eventual device erosion through the skin.This is a known risk for the freedom scs system and had been migrated as far as possible by the revision to the ifu, which detail the steps for coiling the receiver and securing the to the fascia at three locations (05-00629-5, page 19, k180981).At the time of the patient's permanent procedure, this revision of the ifu was not available.The source of the issue was not traced back to inadequate documentation of implant procedure, and the device did not fail to meet performance or safety specifications.The patient is continuing use of the device and is receiving good pain relief.Stimwave will continue to trend events.The root cause of the complaint is not attributed to device failure, the inability of the device to meet performance or safety specifications, nor nonconformance to physical or functional device specifications.The root cause is likely that the physician's technique did not anchor the receiver deep enough into the subcutaneous receiver pocket.The stimwave product was not the source of the issue.Corrective action is not required to remedy the root cause of the complaint.The device did not fail to meet performance or safety specifications.Stimwave has confirmed that the issue is a known risk, mitigated as far as possible, and documented in the stimwave's risk management file.Stimwave was in constant contact with the clinical specialist starting november 26, 2018, regarding the complaint and the root cause investigation.Stimwave confirmed that the implant procedure was performed according to the ifu, and the product did not fail to meet performance and safety specifications.The source of the issue has been mitigated by the revision to the ifu, which details the steps for fixating the receiver to the fascia.Stimwave has informed all parties that the product was not the source of the issue.In compliance with medical device reporting requirements and responsibilities, stimwave quality and its chief medical officer have determined that this issue is considered reportable as erosion of the device through the skin can lead to an injury, and medical or surgical intervention was required to preclude permanent impairment or damage.Stimwave has reported this as an adverse event.
 
Event or Problem Description
On (b)(6) 2018, the implanting clinician contacted the clinical representative to report that the proximal end of one of the receiver "stimulator" was protruding through the patient's skin at the incision site.The patient reported that he continued to receive good pain relief with the device, and a follow-up appointment scheduled to revise the stimulator.On (b)(6) 2018, the implanting clinician revised the stimulator by trimming the exposed portion of the stimulator and secured the proximal end deeper into the fascia.The revised incision was closed with sutures.The implanting clinician did not identify any infection.The patient reported good pain relief with the device and reported no other complications or issues.

Brand Name
FREEDOM SPINAL CORD STIMULATOR (SCS) SYSTEM
Common Device Name
SPINAL CORD STIMULATOR
Manufacturer (Section D)
STIMWAVE TECHNOLOGIES INC.
1310 park central boulevard s.
pompano beach FL 33064
MDR Report Key8116073
Report Number3010676138-2018-00014
Device Sequence Number2357230
Product Code GZB
UDI-Device Identifier00859619004875
UDI-Public(01)00859619004875(17)191101(01)00818225020648(17)200201(21)207611-67
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K170141
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial
Report Date (Section B) 11/29/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date11/01/2019
Device Model NumberFR8A-RCV-A0,FR8A-SPR-B0
Device Catalogue NumberS8R-1A US
Device Lot NumberSWO171109, SWO180215
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date11/26/2018
Device Age14 MO
Event Location Home
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/26/2018
Initial Report FDA Received Date11/29/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;